Georgia, 2015

Hail and Damaging Wind in Georgia, August 13, 2015

August 13, 2015 · NWS JAX · 2 events in 1 county or zone

S. The front shifted southward across NE Fl in the afternoon which combined with daytime heating and moisture produced strong to severe storms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak cold front was along the Fl/Ga state line with a large scale upper level trough over the eastern U.S. The front shifted southward across NE Fl in the afternoon which combined with daytime heating and moisture produced strong to severe storms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 3:19 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 13, 3:19 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT THU AUG 13 2015

.NEAR TERM /REST OF THE AFTERNOON/...

A FEW STRONG TO SEVERE STORMS CONTINUE TO DEVELOP IN NE FL IN
UNSTABLE AIRMASS ALONG AND AHEAD OF COLD FRONT. DCAPE VALUES ARE
ELEVATED IN THE 1000-1400 J/KG RANGE...QUITE CONDUCIVE FOR SEVERE
DOWNBURSTS IN THIS ENVIRONMENT. TYPICALLY DURING THE SUMMER THESE
VALUES ARE UNDER 800-900...BUT GIVEN THE DRY AIR ALOFT PER WATER
VAPOR IMAGERY OUR THREAT OF DOWN BURSTS ARE MORE SO THAN PRIOR
DAYS. ALL ACTIVITY WILL CONTINUE TO DRIFT SWD THROUGH THIS
EVENING.

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

A WEAK COLD FRONT WILL MEANDER AROUND NORTH CENTRAL FLORIDA THROUGH
FRIDAY. SHOWERS AND STORMS WILL DIMINISH THIS EVENING WITH LOSS OF
DAYTIME HEATING. HOWEVER...A FEW SHOWERS/STORMS COULD LINGER INTO
THE OVERNIGHT HOURS ACROSS THE SOUTHERN HALF OF MARION COUNTY.
PATCHY FOG IS POSSIBLE FOR THE NORTHWESTERN GEORGIA ZONES...TO THE
NORTH OF HIGHWAY 84 LATE TONIGHT AS SKIES CLEAR AND WINDS BECOME
LIGHT. THE OTHER TYPICAL LOCATIONS COULD SEE SOME PATCHY FOG AS
WELL. LOWS TONIGHT WILL MAINLY BE IN THE 70S.

SURFACE HIGH PRESSURE WEDGES DOWN THE LEE SIDE OF THE APPALACHIANS
AND AN INVERTED TROUGH DEVELOPS OFFSHORE ON FRIDAY. HIGHEST POPS
WILL BE ACROSS THE FAR SOUTH NEAR THE FRONT WITH LOWEST POPS ACROSS
ACROSS SE GA TOWARDS THE ALTAMAHA DUE TO DRIER AND MORE STABLE AIR.
NORTHEASTERLY FLOW WILL ALLOW THE SEA BREEZE TO PUSH INLAND...AND
ISOLATED/SCATTERED SHOWERS AND STORMS WILL DEVELOP ACROSS THE
INTERIOR AREAS DURING THE LATE AFTERNOON HOURS. TEMPERATURES WILL
BE IN THE MID/UPPER 80S TO LOWER 90S...COOLEST TOWARDS THE EAST
COAST.

RAIN CHANCES WILL INCREASE OVER THE WEEKEND AS THE SURFACE TROUGH
TO OUR SOUTH LIFTS BACK TO THE NORTH AND STALLS OVER NORTHERN
FLORIDA. AT THE SAME TIME...MID LEVEL RIDGING WILL BUILD IN FROM
OUR EAST. LIGHT LOW LEVEL ONSHORE FLOW WILL PREVAIL WHICH WILL
FIRST FOCUS CONVECTION NEAR THE COAST IN THE MORNING/EARLY
AFTERNOON. THE FOCUS FOR CONVECTION WILL THEN GRADUALLY SHIFT
FARTHER INLAND DURING THE DAY. CONVECTIVE ACTIVITY WILL BECOME
NUMEROUS EACH AFTERNOON BETWEEN THE I-95 AND I-75 CORRIDORS...WITH
THE BULK OF THE ACTIVITY ACROSS NE FL ON SATURDAY AND THEN ALSO
INTO SE GA ON SUNDAY AS MOISTURE IN THE MID AND UPPER LEVELS
INCREASES AND THE SURFACE TROUGH INCHES A LITTLE FARTHER NORTH.
ONSHORE FLOW AND POTENTIAL FOR MORNING SHOWERS WILL KEEP COASTAL
AREAS IN THE MID 80S FOR HIGHS WITH NEAR NORMAL MAX TEMPS EXPECTED
FARTHER INLAND.

.LONG TERM /MONDAY THROUGH THURSDAY/...

SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK. THE RIDGE WILL SHIFT WESTWARD...ALLOWING MID
LEVEL TROUGHING TO MOVE INTO THE REGION. DEEP ATMOSPHERIC MOISTURE
LEVELS WILL INCREASE EVEN FURTHER. LOW LEVEL FLOW WILL BECOME MORE
SOUTHERLY AS A SURFACE TROUGH STALLS JUST NORTH OF THE REGION.
TEMPS WILL AVERAGE NEAR TO SLIGHTLY BELOW NORMAL DUE TO AN INCREASE
IN CLOUDS AND PRECIP.

&&

.AVIATION...
SCATTERED SHOWERS AND STORMS WILL CONTINUE TO PROGRESS SWD OVER
MAINLY INLAND NE FL. HIGHEST CHANCE OF ADDITIONAL STORMS WILL BE
AT GNV TERMINAL OVER THE NEXT 1-3 HOURS. TONIGHT...PREVAILING VFR
EXPECTED WITH SOME SHALLOW FOG POSSIBLE. VFR EXPECTED FRI WITH E
TO NE WINDS 10-15 KT AND GUSTY. ISOLD TO SCT SHOWERS AND STORMS
EXPECTED FRI MAINLY FROM NOON THROUGH THE AFTN.

&&

.MARINE...A WEAK COLD FRONT WILL BEGIN TO WASH OUT AS IT STALLS
ACROSS NORTH CENTRAL FLORIDA. EAST NORTHEAST WINDS 10-15 KNOTS
WILL CONTINUE THROUGH FRIDAY. AN INVERTED TROUGH WILL DEVELOP OFF
THE CENTRAL FLORIDA EAST COAST AND THEN MOVE ACROSS THE FLORIDA
PENINSULA THIS WEEKEND. ISOLATED TO SCATTERED SHOWERS AND STORMS
ARE POSSIBLE EACH DAY THROUGH THE WEEKEND.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  92  69  91 /  10  20  10  30
SSI  76  84  75  87 /  20  20  10  40
JAX  73  88  72  88 /  20  30  10  60
SGJ  76  85  75  85 /  30  40  20  50
GNV  73  88  72  89 /  30  50  30  60
OCF  73  88  72  89 /  30  50  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/KENNEDY/SHULER/
Hazardous weather outlook, Aug 13, 2:30 AM EST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT THU AUG 13 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-140930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
330 AM EDT THU AUG 13 2015

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY
EVENING ACROSS NORTH CENTRAL FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL SLOWLY MOVE SOUTH INTO NORTH CENTRAL FLORIDA THIS
AFTERNOON. NUMEROUS SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON
INTO THE EARLY EVENING MAINLY SOUTH OF A GAINESVILLE TO ST AUGUSTINE
LINE. SCATTERED SHOWERS WITH A FEW STORMS ARE EXPECTED ELSEWHERE.
STRONG THUNDERSTORMS ARE POSSIBLE...WITH STRONG AND GUSTY WINDS...
FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY RAIN IN EXCESS OF
2 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL STALL SOUTH OF THE AREA BY THE END OF THE WEEK THEN
MOVE BACK INTO THE AREA OVER THE WEEKEND AS A WARM FRONT. NUMEROUS
AFTERNOON AND EARLY EVENING SHOWERS AND STORMS ARE EXPECTED AGAIN
MAINLY SOUTH OF A GAINESVILLE TO ST AUGUSTINE LINE WITH SCATTERED
SHOWERS AND ISOLATED STORMS ELSEWHERE. SCATTERED TO NUMEROUS MAINLY
AFTERNOON AND EARLY EVENING SHOWERS AND STORMS WILL RETURN AREA WIDE
OVER THE WEEKEND AND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SELF-ACTIVE TODAY IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Aug 13, 3:21 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     5 SW LAKESIDE           30.07N 81.82W
08/13/2015                   CLAY               FL   UTILITY COMPANY

            TREES DOWN ON HAYNES CT. TIME ESTIMATED BY RADAR.

&&

COMBS
Special weather statement, Aug 13, 3:32 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT THU AUG 13 2015

FLZ022-030-031-036-132100-
ALACHUA FL-BRADFORD FL-UNION FL-COLUMBIA FL-
432 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...WEST CENTRAL
BRADFORD...SOUTHWESTERN COLUMBIA AND NORTH CENTRAL ALACHUA COUNTIES
UNTIL 500 PM EDT...

AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GROVES TO 6 MILES
SOUTH OF NEW RIVER...AND MOVING SOUTHWEST AT 15 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE BUTLER...WORTHINGTON SPRING...WORTHINGTON SPRINGS...NEW RIVER...
GROVES...UPLAND PINES...PROVIDENCE...BEASLEY...LA CROSSE...BROOKER
AND DUKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3001 8275 2978 8241 2998 8216 3006 8241
TIME...MOT...LOC 2032Z 079DEG 12KT 2999 8248 2988 8230

GUILLET
Special weather statement, Aug 13, 3:39 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT THU AUG 13 2015

GAZ150-164-132115-
CHARLTON GA-WARE GA-
439 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARE AND NORTHWESTERN
CHARLTON COUNTIES UNTIL 515 PM EDT...

AT 439 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRAGANZA...OR 9 MILES SOUTH OF WAYCROSS...MOVING SOUTH AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BRAGANZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3116 8240 3114 8221 3109 8221 3107 8219
      3089 8219 3093 8249 3096 8249 3096 8252
      3097 8253 3098 8253
TIME...MOT...LOC 2039Z 015DEG 6KT 3109 8233

GUILLET
Special weather statement, Aug 13, 3:56 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT THU AUG 13 2015

FLZ021-132130-
SUWANNEE FL-
456 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUWANNEE COUNTY
UNTIL 530 PM EDT...

AT 455 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCALPIN...OR 10 MILES EAST OF MAYO...MOVING SOUTH AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OBRIEN AND BRANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3014 8307 3012 8290 2994 8288 2994 8292
      2996 8293 2996 8295 2999 8296 3001 8298
      3001 8300 3003 8301 3006 8304 3007 8307
      3008 8307 3008 8309
TIME...MOT...LOC 2055Z 005DEG 5KT 3009 8300

GUILLET
Special weather statement, Aug 13, 4:26 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT THU AUG 13 2015

FLZ021-022-132200-
COLUMBIA FL-SUWANNEE FL-
526 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUWANNEE AND WEST
CENTRAL COLUMBIA COUNTIES UNTIL 600 PM EDT...

AT 526 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCALPIN...OR 9 MILES SOUTHEAST OF LIVE OAK. THIS STORM WAS NEARLY
STATIONARY.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LIVE OAK...WELLBORN...MCALPIN...OBRIEN AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3002 8271 3001 8300 3033 8301 3033 8282
TIME...MOT...LOC 2126Z 206DEG 2KT 3017 8291

GUILLET
Special weather statement, Aug 13, 4:57 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT THU AUG 13 2015

GAZ163-132230-
CLINCH GA-
557 PM EDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
630 PM EDT...

AT 557 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DU PONT...OR 7 MILES WEST OF HOMERVILLE...MOVING SOUTHWEST AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DU PONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3113 8290 3099 8277 3087 8292 3093 8297
      3110 8297
TIME...MOT...LOC 2157Z 062DEG 8KT 3102 8288

GUILLET

The radar

The Moody AFB radar (KVAX), 14 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clinch

When
August 13, 4:57 PM EST
Where
Clinch County, 1.37 mi WSW of Dupont
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.970, -82.890

Nickel size hail was observed near Withers.

Thunderstorm Wind, Clinch

When
August 13, 5:30 PM EST
Where
Clinch County, 2.39 mi SSE of New Sirmans
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.920, -82.950

Trees were blown down near the Clinch and Lanier countyline. The cost of damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598902, 598903.